Hail, Park
- When
- May 31, 2:14 PM MST
- Where
- Park County, 4.17 mi N of Grannis
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.810, -110.490
Several severe thunderstorms moved across the Billings Forecast Area during the late afternoon into the evening hours of the 31st. The most notable severe thunderstorm moved across the Roundup area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Several severe thunderstorms moved across the Billings Forecast Area during the late afternoon into the evening hours of the 31st. The most notable severe thunderstorm moved across the Roundup area. This thunderstorm produced very large hail along with flash flooding. A damage survey was conducted which found that a majority of homes and businesses within Roundup experienced some type of hail damage. Damage was to the north and west facing aspects of homes and businesses with numerous broken windows and pitted siding and fencing. Six county buildings along with the hospital and high school were damaged. Approximately 40 to 50 percent of the local businesses were damaged. In addition, 100 percent of vehicles and campers left in the open were damaged with dents or windshields broken. Trees were stripped of leaves.
Flooding also occurred across town and portions of the surrounding area. Highway 87 had several areas where debris had washed over the road from floodwaters. Main Street through Roundup was similar, with low lying areas (in and around the Busy Bee Cafe) being flooded. In addition, Bender Road was washed out between Log Cabin Road and County Road #4. The peak river stage of the Musselshell River at Roundup was around 11.5 feet, a foot and a half above flood stage and the sixth highest crest on record. One home was evacuated due to being surrounded by floodwaters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 31, 1:48 PM MST, 26 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
248 PM MDT Thu May 31 2018
.SHORT TERM...valid for Fri and Sat...
Starting to see convection over the western zones. CAMs continue
to show this convection and more over the mountains moving to the
east. Still looking at plenty of shear and deep layer shear
through the evening for most of southern Montana. Given that
there has been some cloud cover from Rosebud County east, there is
some question as to how much convection will actually develop in
the eastern zones. The main threats remain large hail and damaging
winds.
Tomorrow as a cold front moves across the area, more showers and
thunderstorms are possible. This will also decrease the
instability, however some of the high-res guidance does show some
lingering in the southeast. At this point cannot rule out an
isolated strong thunderstorm along the Dakotas. Showers and
thunderstorms will be decreasing through the afternoon, and will
end overnight. By Saturday, ridging will be working into the area
which will result in drying conditions and temperatures around
normal. Reimer
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
High pressure over the region looks to bring dry conditions to the
area Sunday through most of Monday. Models then prog the ridge to
break down Monday evening/night, as a cold front sweeps through
the region and generates showers and thunderstorms. Showers and
thunderstorms then look possible at times through Thursday as
waves of energy move through the region with troughing over the
eastern Pacific/west coast and ridging over the central US.
Uncertainty still remains in the timing of these waves, as models
remain out of sync. High temperatures look to range from the 70s
to lower 80s most days, with the warmest day being Monday ahead of
an approaching front. Low temperatures look to range from the 40s
to lower 50s most nights/mornings. STP
&&
.AVIATION...
Scattered thunderstorms can be expected across much of the area
through the evening, with showers lingering overnight. Some
storms could be severe and produce large hail and strong/erratic
(50 kt) wind gusts. Brief MVFR/IFR is possible with any stronger
storm, otherwise VFR will prevail. Mountains will be obscured at
times. JKL/STP
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 055/068 046/075 049/081 054/086 055/073 052/078 054/079
66/T 20/U 00/U 11/U 22/T 21/U 11/U
LVM 048/061 040/071 044/079 049/083 048/073 046/075 048/076
67/T 20/N 00/U 11/U 22/T 21/U 11/U
HDN 056/071 047/076 049/083 054/088 055/076 053/079 055/081
56/T 30/U 00/U 11/U 22/T 31/U 21/U
MLS 058/070 050/071 051/081 057/088 058/076 055/080 058/080
44/T 30/N 00/U 01/U 21/B 21/B 31/U
4BQ 058/076 048/072 049/083 055/089 057/079 055/081 057/080
26/T 50/U 00/U 00/U 21/B 21/U 31/U
BHK 059/074 049/070 047/079 053/085 056/077 052/079 055/078
33/T 30/N 00/U 00/U 21/B 21/B 32/T
SHR 054/070 044/073 046/079 050/085 053/077 050/079 053/076
37/T 40/U 00/U 01/U 22/T 21/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 140 in effect until 10 PM MDT this
evening FOR ZONES 28>32-34>36-38>42-56>58-63>68.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 415 AM MDT Thu May 31 2018 MTZ028>042-056>058-063>068-011015- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains- 415 AM MDT Thu May 31 2018 This Hazardous Weather Outlook is for portions of central Montana...south central Montana and southeast Montana. * WHAT...Severe Thunderstorms. * WHEN...This afternoon and evening. * ADDITIONAL DETAILS...Scattered thunderstorms are expected today. Some storms may become capable of large hail and very strong wind gusts. * ADDITIONAL HAZARD CONCERNS...Very heavy rainfall is likely with some storms and may cause rapid rises on creeks, with localized flash flooding possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for future updates as locations, timing, and impacts could change. &&
Special Weather Statement
National Weather Service Billings MT
232 PM MDT THU MAY 31 2018
MTZ040-041-064>068-312115-
Beartooth Foothills MT-Paradise Valley MT-Northern Park MT-
Absaroka/Beartooth Mountains MT-Crazy Mountains MT-
Livingston Area MT-Northern Sweet Grass MT-
232 PM MDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY...
At 231 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Bozeman, moving east at 50 mph.
Nickel size hail and wind gusts up to 50 mph are possible with this
storm.
Locations impacted include...
Livingston, Clyde Park, Springdale and Mc Leod.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central Montana.
LAT...LON 4559 11085 4559 11080 4589 11079 4612 11020
4561 11003 4556 11086 4558 11086
TIME...MOT...LOC 2031Z 251DEG 43KT 4569 11082
PalmquistSpecial Weather Statement
National Weather Service Billings MT
258 PM MDT THU MAY 31 2018
MTZ028-042-063-312145-
Golden Valley MT-Southern Wheatland MT-Judith Gap MT-
258 PM MDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY...
At 256 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Deadmans Basin Reservoir, or 10 miles southeast of
Harlowton, moving northeast at 15 mph.
Dime size hail and wind gusts to 40 mph are expected with this
storm, along with heavy rain and frequent lightning. This storm will
track over Highway 12 west of Shawmut.
Locations impacted include...
Deadmans Basin Reservoir, Franklin and Shawmut.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central Montana.
LAT...LON 4633 10916 4626 10974 4639 10978 4670 10961
4670 10939 4675 10939 4675 10918
TIME...MOT...LOC 2056Z 240DEG 16KT 4635 10964
LesterThe Billings radar (KBLX), 146 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
17 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
There was also pea size hail 1 inch deep on the highway.
Some broken windows were reported.
Seven windows were broken in a home.
There was widespread golf ball to tennis ball size hail in Roundup. Please see Episode Narrative for this event.
There was widespread golf ball to tennis ball size hail in Roundup. Please see Episode Narrative for this event.
Please see Episode Write-up.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751217, 751218, 751219, 751220, 759658, 751233, 751234, 751221, 751245, 751248, 751285, 751300, 751306, 751324, 751329, 751404, 760904, 751405, 751406.